Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 19, 2021, 10:55 AM CDT for Ramsey County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 10:55 AM CDT (15:55 UTC)
- Expired
- Jul 19, 2021, 12:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
County Ramsey County, ND
The radar
The Minot AFB radar (KMBX), 151 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
616 WWUS83 KFGF 191555 SPSFGF Special Weather Statement National Weather Service Grand Forks ND 1055 AM CDT Mon Jul 19 2021 NDZ006-007-015-054-191700- Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND- 1055 AM CDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER... SOUTHWESTERN CAVALIER...NORTHERN RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL NOON CDT... At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm near Calio, or 24 miles southwest of Langdon, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Alsen around 1105 AM CDT. Hampden around 1115 AM CDT. Derrick around 1125 AM CDT. Edmore around 1140 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4859 9922 4875 9884 4849 9800 4814 9885 TIME...MOT...LOC 1555Z 305DEG 27KT 4860 9885 $$ JR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 9:58 AM CDT, 57 minutes earlier.
Area forecast discussion, Jul 19, 9:58 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 958 AM CDT Mon Jul 19 2021 .UPDATE... Issued at 952 AM CDT Mon Jul 19 2021 Storms continue to sink slowly south into northwestern MN as well as one cell around Turtle Mountains that should move into Towner county over the next hour. The main impact other than potential sub-severe hail this morning may be afternoon highs, as the Day Cloud Phase Distinction GOES 16 curve clearly shows widespread IFR/low MVFR north of the border. Have begun adjusting temps in the stormy areas down a good 5 deg. This will also impact the potential 1500 to 2000 J/KG MLCAPE expected as Td rises to near 60 along the front. Potential for strong to severe storms will be dependent on how far south the storm blowoff sinks and what areas are allowed to heat out this afternoon. UPDATE Issued at 648 AM CDT Mon Jul 19 2021 Cluster of storms within Manitoba has congealed into a mesoscale convective complex, and is moving southeast towards the international border. This activity is expected to move into northwest Minnesota and the northern Red River Valley this morning. It remains unclear how long convection will last this morning, but this could make it as far south as Bemidji by late morning. At this time convection is sub-severe. && .SHORT TERM...(Today through Tuesday) Issued at 333 AM CDT Mon Jul 19 2021 Focus within the short term will be on the chance for widely scattered thunderstorms today and tonight, including the chance for a few severe storms capable of producing gusty winds and large hail. At 3 AM this morning, a west-east oriented cold front was seen on satellite imagery and observations moving through far southern MB just north of the international border. This cold front will continue to trekking southward into the CWA before stalling somewhere within the CWA tonight. Post frontal, elevated convection has blossomed early this morning near the Manitoba Escarpment and Dauphin Lake. This activity should trend east-southeast, perhaps into far northwest MN around mid morning should it continue. However general consensus is for this activity to eventually diminish this morning after sunrise. Otherwise widely scattered thunderstorms may develop near or behind the front this afternoon into early evening. Moisture pooling near the front (already evident this morning) beneath steep mid level lapse rates should sustain moderate instability (2-3 kJ/kg MLCAPE) near the front. Forecast hodographs within CAMS reveal there may be just enough shear to organize convection, with northwesterly flow aloft creating a unidirectional presentation. This presents the potential for splitting supercell dynamics to evolve; although with shear on the weak side, mesocyclones may be transient. With flow and storm motion generally perpendicular to the front, semi-discrete and clusters are favored for initial storm modes. With supercell dynamics possible, large hail up to 2 inches and gusty winds to 60 mph will be main hazards for strongest storms exhibiting well defined mesocyclones. Some CAMs like the HRRR suggest capping coupled with a lack of more robust forcing for ascent prevents any convection from developing at all. This however is an outlier within the CAM suite. Another uncertain facet to this afternoon's development is the location of favored initiation. Most individual CAMs have differing depictions of the front's placement within the CWA, thus depicting different locations for potential storms. With forcing for storms being weak, coverage in storms will likely be on the hit and miss spectrum. By this evening, additional convection may develop behind the now stalled front ahead of a wave to approach the Northern Plains Tuesday. With similar instability and kinematics still lingering near the region, a few storms may continue to be strong. Tuesday may feature continued shower and storms chances ahead of the next wave and stalled front across the area. Otherwise the forecast will feature continued warm conditions with highs in the upper 80s to mid 90s, with perhaps of a bit more humidity. Behind the front, smoke will likely be near the surface, perhaps dense at times. It remains uncertain how dense, but locations north of US Hwy 2 have the chance for noticeable smoke at ground level, especially near the international border. .LONG TERM...(Tuesday night through Sunday) Issued at 333 AM CDT Mon Jul 19 2021 The continued heat and precipitation chances are the main challenges throughout the long term portion of the forecast. High temperatures during the entire period look to range in the mid 80s to mid 90s, with lows generally in the 60s. These are roughly about 5 to 15 degrees above the normal highs and lows. What may impact these temperatures slightly would be the continued veil of high level smoke or any clouds/precipitation. The smoke seems to have been keeping highs lately in the upper 80s to low 90s, restricting the highs in the mid to upper 90s. And with no changes expected to this high level smoke, a continuation of the same seems likely. As far as those precipitation chances, they remain tough to nail down too far out. At this point, Tuesday night into Wednesday morning and Friday into Friday night may bring the "best" chances. For Tuesday night into Wednesday morning, surface low pressure remains over the western high plains, with all the components for elevated convection kicking in to the east. Where exactly those components focus is slightly different between the various models, and means the difference between rainfall potential and nothing at all. At this point, there seems to be better consensus in development over southeast Saskatchewan and southwest Manitoba, with the activity possibly dropping southeast into the northern FA toward Wednesday morning. The next best chance for precipitation would be Friday into Friday night, as a decent 500mb short wave briefly flattens the ridging as it moves through. Again there are timing and placement differences between the various models, but a weak surface low and boundary could push through, providing a little better focus. This is a long ways out, so it will bear watching with later model runs. Hence at this point, precipitation chances are fairly low. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 648 AM CDT Mon Jul 19 2021 VFR conditions are expected throughout the TAF period. A frontal boundary will drop into the area from Canada today into tonight. This will cause winds to shift from west-southwest to more north- northeast behind the front. Although both behind and ahead of the front, winds will be light under 15 kt. Showers and storms are possible near the front, some of which may be strong to severe. Due to uncertainty in timing and location of thunderstorms, chose to omit this out of the TAFs at this time. Expect timely amendments to monitor thunderstorm trends. There may be some vsby reductions behind the front due to smoke. This was also omitted from the TAFs due to low confidence in timing and track of thickest smoke. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Speicher SHORT TERM...CJ LONG TERM...Godon AVIATION...CJ
Hazardous weather outlook, Jul 19, 8:35 AM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 835 AM CDT Mon Jul 19 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201345- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 835 AM CDT Mon Jul 19 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Widely scattered thunderstorms are possible today into tonight. A few storms may be strong to severe bringing gusty winds up to 60 mph and large hail up to one inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible about every day, mainly during the evening and overnight periods. These storms could bring needed rainfall to small areas, or due to their slow movement, could also bring heavy amounts of rain to small areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. PJS
In the hours before
Special weather statement, Jul 19, 4:57 AM CDT, 5 hours 58 minutes before
Special Weather Statement National Weather Service Grand Forks ND 457 AM CDT Mon Jul 19 2021 MNZ001>009-013>017-022>024-027-028-032-200200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wadena- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, and Menahga 457 AM CDT Mon Jul 19 2021 ...Elevated Fire Weather Conditions Possible Today... With ongoing moderate to extreme drought and recent warm temperatures, fuels within Minnesota are primed for rapid fire ignition and spread. While winds today will generally be light, widely scattered thunderstorms near a frontal boundary may produce erratic wind gusts over 40 mph. The combination of ripe fuels and gusty thunderstorm winds will make for elevated fire weather conditions today conditional upon thunderstorm development. CJ
Special weather statement, Jul 19, 7:15 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
715 AM CDT Mon Jul 19 2021
MNZ005-006-191315-
Roseau MN-Lake Of The Woods MN-
715 AM CDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND LAKE OF THE
WOODS COUNTIES UNTIL 815 AM CDT...
At 715 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Angle Inlet to 8 miles
northwest of Pinecreek. Movement was southeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Angle Inlet around 720 AM CDT.
Penasse around 725 AM CDT.
Flag Island, Oak Island and Ross around 730 AM CDT.
Roseau around 740 AM CDT.
Salol around 745 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4935 9507 4937 9495 4932 9481 4918 9479
4888 9468 4883 9471 4878 9469 4874 9464
4871 9455 4847 9515 4851 9521 4854 9521
4854 9527 4900 9612 4900 9516 4938 9515
TIME...MOT...LOC 1215Z 305DEG 45KT 4946 9509 4907 9608
VGSpecial weather statement, Jul 19, 7:47 AM CDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service Grand Forks ND 747 AM CDT Mon Jul 19 2021 MNZ004-005-191330- Kittson MN-Roseau MN- 747 AM CDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND WESTERN ROSEAU COUNTIES UNTIL 830 AM CDT... At 746 AM CDT, Doppler radar was tracking a strong thunderstorm near Caribou, or 32 miles northwest of Roseau, moving southeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Haug around 815 AM CDT. Ross around 825 AM CDT. Fox and Badger around 830 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4887 9569 4862 9605 4900 9659 4900 9601 TIME...MOT...LOC 1246Z 305DEG 30KT 4905 9640 VG
Special weather statement, Jul 19, 8:19 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
819 AM CDT Mon Jul 19 2021
MNZ004>006-008-009-191415-
East Marshall MN-North Beltrami MN-Kittson MN-Roseau MN-
Lake Of The Woods MN-
819 AM CDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...EAST CENTRAL
KITTSON...ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE
WOODS COUNTIES UNTIL 915 AM CDT...
At 819 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leo to 6 miles south of Fox to near Salol.
Movement was south at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Strong thunderstorms will be near...
Malung around 820 AM CDT.
Salol around 825 AM CDT.
Wannaska and Greenbush around 830 AM CDT.
Torfin, Casperson and Pencer around 840 AM CDT.
Strathcona and Skime around 845 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4841 9501 4821 9562 4819 9624 4884 9646
4881 9589 4900 9554 4900 9549
TIME...MOT...LOC 1319Z 344DEG 34KT 4878 9633 4875 9587 4891 9557
JRSpecial weather statement, Jul 19, 8:26 AM CDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Grand Forks ND 826 AM CDT Mon Jul 19 2021 MNZ004-005-NDZ008-191430- Kittson MN-Roseau MN-Pembina ND- 826 AM CDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR KITTSON...NORTHWESTERN ROSEAU AND NORTHEASTERN PEMBINA COUNTIES UNTIL 930 AM CDT... At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near Orleans, or 45 miles northeast of Grafton, moving southeast at 25 mph. Penny size hail will be possible with this storm. This strong thunderstorm will be near... Orleans around 835 AM CDT. Lancaster around 850 AM CDT. Lake Bronson around 915 AM CDT. Halma around 930 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4873 9619 4854 9694 4900 9742 4900 9637 TIME...MOT...LOC 1326Z 309DEG 21KT 4899 9692 JR
Special weather statement, Jul 19, 10:55 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1055 AM CDT Mon Jul 19 2021 NDZ006-007-015-054-191700- Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND- 1055 AM CDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER... SOUTHWESTERN CAVALIER...NORTHERN RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL NOON CDT... At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm near Calio, or 24 miles southwest of Langdon, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Alsen around 1105 AM CDT. Hampden around 1115 AM CDT. Derrick around 1125 AM CDT. Edmore around 1140 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4859 9922 4875 9884 4849 9800 4814 9885 TIME...MOT...LOC 1555Z 305DEG 27KT 4860 9885 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:28 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Grand Forks, Nelson, Ramsey, Walsh | 62 min |
| Jul 19, 12:11 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Ramsey, Steele, Walsh | 64 min |
| Jul 19, 1:02 PM CDT | Special Weather Statement | FGF | Grand Forks, Steele, Traill | 58 min |
| Jul 19, 1:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 58 min |
| Jul 19, 2:27 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland, Traill | 63 min |
| Jul 19, 3:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 62 min |
| Jul 19, 6:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 46 min |
| Jul 19, 7:15 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 60 min |
| Jul 19, 7:47 AM CDT | Special Weather Statement | FGF | Roseau | 43 min |
| Jul 19, 8:19 AM CDT | Special Weather Statement | FGF | Roseau | 56 min |
| Jul 19, 8:26 AM CDT | Special Weather Statement | FGF | Kittson | 64 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.